MAUDE Adverse Event Report: AOMORI OLYMPUS CO., LTD. SINGLE USE ELECTROSURGICAL KNIFE KD-650

AOMORI OLYMPUS CO., LTD. SINGLE USE ELECTROSURGICAL KNIFE KD-650
Model Number KD-650Q
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code Foreign Body In Patient (2687)
Date of Event 11/06/2022
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
This mdr is being submitted as part of a retrospective review and remediation effort based on enhancements made to the company¿s mdr and complaint handling processes.Capas have been opened to manage the actions that are being taken to remediate this issue and ensure any required mdr reporting is completed.The device was returned to olympus and during the inspection the knife wire was found melted and deformed.The cutting knife was also found scorched.A review of the device history record found no deviations that could have caused or contributed to the reported issue.Based on the investigation result, a likely cause of the reported event might be the following: 1) due to the factor described below, spark discharge between the tissue and the cutting knife occurred during output activation.The output setting for activation was too high.The electrosurgical unit was used in the coagulation mode.The output activation time to was too long.Contact length between the tissue and the cutting knife was short.2) high heat caused by spark discharge was locally applied to the distal end of the cutting knife.As a result, the distal end of the cutting knife was melted and missing.However, a definitive root cause cannot be identified.The event can be detected/prevented by following the instructions for use which state: "do not use this instrument and a cord in an output higher than the rated high-frequency voltage in the table on page 5.This could cause patient, operator or assistant injury, such as thermal injury.It could also damage the endoscope, instrument and/or a cord.When the electrosurgical unit is used in the coagulation mode, deformation or break of the cutting knife could occur, for example when the high-frequency output is set too high or the length of the contact between the cutting knife and tissue is too short.During treatment, always ensure that the slider slides on the handle smoothly and that the electrosurgical knife observed in the endoscopic image is normal.Should deformation or break of the cutting knife be detected during use, immediately shut off the power supply, discontinue the procedure, pull the slider and withdraw the endoscope from the patient with the cutting knife retreated in the coated outer tube.Do not continue using an abnormal electrosurgical knife to prevent perforation or bleeding.If the cutting knife is detached, be sure to collect it using grasping forceps.Always operate the electrosurgical unit at the minimum output level and for the minimum time necessary to successfully complete the procedures.Excessive output level and time may result in patient injury, such as perforation, bleeding or mucous membrane damage.Application of high-voltage waveforms for extended periods increase the likelihood that it may break the cutting knife.When a high-voltage waveform has to be used, minimize the duration of current application.Electrosurgical unit: voltage intensities of various waveforms.Soft coagulation < cut / pulse cut < forced coagulation.Be careful not to use excessive force when removing tissue attached to the cutting knife.When the distal end is subjected to excessive force, for example, when scraping with excessive force the cutting knife by tweezers, etc.Or when extending and retracting the cutting knife abruptly and continuously, it may break the cutting knife." olympus will continue to monitor field performance for this device.
 
Event or Problem Description
The customer reported to olympus that during an endoscopic submucosal dissection operation, the knife head was broken when the attachment was powered on.The broken part fell into the patient and was successfully removed.The user finished the procedure with another device, and it was not delayed more than 15 minutes.There was patient injury as a result of the event.

Brand Name
SINGLE USE ELECTROSURGICAL KNIFE KD-650
Common Device Name
SINGLE USE ELECTROSURGICAL KNIFE
Manufacturer (Section D)
AOMORI OLYMPUS CO., LTD.
2-248-1 okkonoki
kuroishi-shi, aomori 036-0 357
JA  036-0357
Manufacturer (Section G)
AOMORI OLYMPUS CO., LTD.
2-248-1 okkonoki
kuroishi-shi, aomori 036-0 357
JA   036-0357
Manufacturer Contact
todd brill
800 west park drive
westborough, MA 01581
5082077661
MDR Report Key17480324
Report Number9614641-2023-01111
Device Sequence Number11441193
Product Code KNS
UDI-Device Identifier04953170265778
UDI-Public04953170265778
Combination Product (Y/N)N
Initial Reporter CountryCH
PMA/510(K) Number
K092309
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Other,Foreign,Health Professional,User Facility,Company Representative
Initial Reporter Occupation Other
Type of Report Initial
Report Date (Section B) 08/08/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model NumberKD-650Q
Device Lot Number1ZK14
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer11/18/2022
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 11/06/2022
Initial Report FDA Received Date08/08/2023
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured12/13/2021
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient SexUnknown